On-Line Approach to Off-Line Coloring Problems on Graphs with Geometric Representations

Abstract

The main goal of this paper is to formalize and explore a connection between chromatic properties of graphs with geometric representations and competitive analysis of on-line algorithms, which became apparent after the recent construction of triangle-free geometric intersection graphs with arbitrarily large chromatic number due to Pawlik et al. We show that on-line graph coloring problems give rise to classes of game graphs with a natural geometric interpretation. We use this concept to estimate the chromatic number of graphs with geometric representations by finding, for appropriate simpler graphs, on-line coloring algorithms using few colors or proving that no such algorithms exist.

We derive upper and lower bounds on the maximum chromatic number that rectangle overlap graphs, subtree overlap graphs, and interval filament graphs (all of which generalize interval overlap graphs) can have when their clique number is bounded. The bounds are absolute for interval filament graphs and asymptotic of the form (log logn)f(ω) for rectangle and subtree overlap graphs, where f(ω) is a polynomial function of the clique number and n is the number of vertices. In particular, we provide the first construction of geometric intersection graphs with bounded clique number and with chromatic number asymptotically greater than log logn.

We also introduce a concept of Kk-free colorings and show that for some geometric representations, K3-free chromatic number can be bounded in terms of clique number although the ordinary (K2-free) chromatic number cannot. Such a result for segment intersection graphs would imply a well-known conjecture that k-quasi-planar geometric graphs have linearly many edges.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    E. Ackerman: On the maximum number of edges in topological graphs with no four pairwise crossing edges, Discrete Comput. Geom. 41 (2009), 365–375.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    P. K. Agarwal, B. Aronov, J. Pach, R. Pollack and M. Sharir: Quasiplanar graphs have a linear number of edges, Combinatorica 17 (1997), 1–9.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    A. A. Ageev: A triangle-free circle graph with chromatic number 5, Discrete Math. 152 (1996), 295–298.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    E. Asplund and B. Grünbaum: On a colouring problem, Math. Scand. 8 (1960), 181–188.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    D. R. Bean: Effective coloration, J. Symb. Logic 41 (1976), 289–560.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    J. P. Burling: On coloring problems of families of prototypes, PhD thesis, University of Colorado, Boulder, 1965.

    Google Scholar 

  7. [7]

    J. Černý: Coloring circle graphs, Electron. Notes Discrete Math. 29 (2007), 457–461.

    Article  MATH  Google Scholar 

  8. [8]

    J. Chalopin, L. Esperet, Zh. Li and P. Ossona de Mendez: Restricted frame graphs and a conjecture of Scott, Electron. J. Combin. 23 (2016), P1.30.

    MathSciNet  MATH  Google Scholar 

  9. [9]

    J. Enright and L. Stewart: Subtree filament graphs are subtree overlap graphs, Inform. Process. Lett. 104 (2007), 228–232.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    T. Erlebach and J. Fiala: On-line coloring of geometric intersection graphs, Comput. Geom. 23 (2002), 243–255.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    S. Felsner: On-line chain partitions of orders, Theor. Comput. Sci. 175 (1997), 283–292.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    J. Fox and J. Pach: Coloring Kk-free intersection graphs of geometric objects in the plane, European J. Combin. 33 (2012), 853–866.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    J. Fox and J. Pach: Applications of a new separator theorem for string graphs, Combin. Prob. Comput. 23 (2014), 66–74.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    F. Gavril: The intersection graphs of subtrees in trees are exactly the chordal graphs, J. Combin. Theory Ser. B 16 (1974), 47–56.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    F. Gavril: Maximum weight independent sets and cliques in intersection graphs of filaments, Inform. Process. Lett. 73 (2000), 181–188.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    M. C. Golumbic, D. Rotem and J. Urrutia: Comparability graphs and intersection graphs, Discrete Math. 43 (1983), 37–46.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    A. Gyárfás: On the chromatic number of multiple interval graphs and overlap graphs, Discrete Math. 55 (1985), 161–166. Corrigendum: Discrete Math. 62 (1986), 333.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    A. Gyárfás and J. Lehel: On-line and first fit colorings of graphs, J. Graph Theory 12 (1988), 217–227.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    C. Hendler: Schranken für Färbungs- und Cliquenüberdeckungszahl geometrisch repräsentierbarer Graphen, Master’s thesis, Freie Universität Berlin, 1998.

    Google Scholar 

  20. [20]

    H. A. Kierstead and W. T. Trotter: An extremal problem in recursive combinatorics, in: F. Hoffman (ed.), 3rd Southeastern International Conference on Combinatorics, Graph Theory, and Computing (CGTC 1981), vol. 33 of Congressus Numerantium, 143–153, Utilitas Math. Pub., Winnipeg, 1981.

    Google Scholar 

  21. [21]

    A. Kostochka: On upper bounds for the chromatic numbers of graphs, Trudy Inst. Mat. 10 (1988), 204–226 (in Russian).

    MathSciNet  Google Scholar 

  22. [22]

    A. Kostochka: Coloring intersection graphs of geometric figures with a given clique number, in: J. Pach (ed.), Towards a Theory of Geometric Graphs, vol. 342 of Contemp. Math., 127–138, AMS, Providence, 2004.

    Google Scholar 

  23. [23]

    A. Kostochka and J. Kratochvíl: Covering and coloring polygon-circle graphs, Discrete Math. 163 (1997), 299–305.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    A. Kostochka and K. Milans: Coloring clean and K4-free circle graphs, in: J. Pach (ed.), Thirty Essays on Geometric Graph Theory, 399–414, Springer, New York, 2012.

    Google Scholar 

  25. [25]

    T. Krawczyk, A. Pawlik and B. Walczak: Coloring triangle-free rectangle overlap graphs with O(log logn) colors, Discrete Comput. Geom. 53 (2015), 199–220.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    L. Lovász: Perfect graphs, in: L. W. Beineke and R. J. Wilson (eds.), Selected Topics in Graph Theory, vol. 2, 55–87, Academic Press, London, 1983.

    Google Scholar 

  27. [27]

    J. Pach, R. Radoičić and G. Tóth: Relaxing planarity for topological graphs, in: E. Győri, Gy. O. H. Katona and L. Lovász (eds.), More Graphs, Sets and Numbers, vol. 15 of Bolyai Soc. Math. Stud., 285–300, Springer, Berlin, 2006.

    Google Scholar 

  28. [28]

    J. Pach, F. Shahrokhi and M. Szegedy: Applications of the crossing number, Algorithmica 16 (1996), 111–117.

    MathSciNet  Article  MATH  Google Scholar 

  29. [29]

    A. Pawlik, J. Kozik, T. Krawczyk, M. Lasoń, P. Micek, W. T. Trotter and B. Walczak: Triangle-free geometric intersection graphs with large chromatic number, Discrete Comput. Geom. 50 (2013), 714–726.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    A. Pawlik, J. Kozik, T. Krawczyk, M. Lasoń, P. Micek, W. T. Trotter and B. Walczak: Triangle-free intersection graphs of line segments with large chromatic number, J. Combin. Theory Ser. B 105 (2014), 6–10.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    M. Pergel: Recognition of polygon-circle graphs and graphs of interval filaments is NP-complete, in: A. Brandstädt, D. Kratsch and H. Müller (eds.), 33rd International Workshop on Graph-Theoretic Concepts in Computer Science (WG 2007), vol. 4769 of Lecture Notes Comput. Sci., 238–247, Springer, Berlin, 2007.

    Google Scholar 

  32. [32]

    A. Rok and B. Walczak: Outerstring graphs are χ-bounded, in: S.-W. Cheng and O. Devillers (eds.), 30th Annual Symposium on Computational Geometry (SoCG 2014), 136–143, ACM, New York, 2014.

    Google Scholar 

  33. [33]

    D. D. Sleator and R. E. Tarjan: A data structure for dynamic trees, J. Comput. System Sci. 26 (1983), 362–391.

    MathSciNet  Article  MATH  Google Scholar 

  34. [34]

    A. Suk and B. Walczak: New bounds on the maximum number of edges in k-quasiplanar graphs, Comput. Geom. 50 (2015), 24–33.

    MathSciNet  Article  MATH  Google Scholar 

  35. [35]

    P. Valtr: On geometric graphs with no k pairwise parallel edges, Discrete Comput. Geom. 19 (1998), 461–469.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Tomasz Krawczyk.

Additional information

A preliminary version of this paper appeared as: Coloring relatives of interval overlap graphs via on-line games, in: J. Esparza, P. Fraigniaud, T. Husfeldt and E. Koutsoupias (eds.), 41st International Colloquium on Automata, Languages, and Programming (ICALP 2014), part I, vol. 8572 of Lecture Notes Comput. Sci., Springer, Berlin, 2014.

Tomasz Krawczyk and Bartosz Walczak were partially supported by National Science Center of Poland grant 2011/03/B/ST6/01367. Bartosz Walczak was partially supported by Swiss National Science Foundation grant 200020-144531.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Krawczyk, T., Walczak, B. On-Line Approach to Off-Line Coloring Problems on Graphs with Geometric Representations. Combinatorica 37, 1139–1179 (2017). https://doi.org/10.1007/s00493-016-3414-x

Download citation

Mathematics Subject Classification (2000)

  • 05C15
  • 05C62
  • 68W27